The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

Dennis Quaid appeared on 60 Minutes on March 16, 2008, to talk about the near death of his twin children who were given a dose of heparin one thousand (1000) times greater than they should have received. Quaid’s children were in the hospital being treated for a staph infection when they were given ten thousand (10,000) units of heparin, rather than the ten (10) units they were supposed to receive.

The error occurred at Cedars-Sinai Medical Center in Los Angeles, but the same error has occurred at other facilities in the United States. Normally for infants and babies, heparin helps prevent clotting so that intravenous (IV) lines can flow freely. The problem caused by an excessive dose of heparin is potential bleeding problems can occur throughout the body, including the brain and other organs, but the body will be unable to stop the bleeding.

The Institute of Medicine of the National Academies estimates that about 1.5 million patients experience hospital mistakes throughout the year. According to the Centers for Disease Control and Prevention, nearly 1.7 million patients develop infections in hospitals each year and these infections kill about 99,000 people a year.

Comments are closed.

Of Interest